Facial Filler Reactions after COVID Vaccine
During the FDA Phase 3 trials of the Moderna COVID 19 vaccine, three patients had facial swelling in areas of previously injected hyaluronic acid filler. Two of these patients had swelling reactions in their cheeks and one had swelling in her lips. The reactions produced hard lumps in the areas of previously injected filler. Two of the patients had their filler injected 6 months prior to their vaccines.
Vaccines put our immune systems into overdrive and they can react when they encounter a substance they see as foreign. This means the vaccines are doing their job. We have seen this in the past from other vaccines such as flu shots. These reactions are uncommon and are usually harmless and temporary. Although they may resolve without treatment, they respond well to steroids and antihistamines. Dissolving some of the filler can also be effective in reducing the swelling.
There is ABSOLUTELY NO REASON NOT TO GET THE VACCINE IF YOU HAVE HAD PREVIOUS FACIAL FILLER. Again, these reactions are rare and have not shown serious side effects. If you have had previous facial fillers and have swelling after any vaccination, see the doctor that injected the filler or your family doctor.
Joe Niamtu, III DMD
Cosmetic Facial Surgery